Progress and puzzles in nonlinear elasticity

  • J. M. Ball
Part of the CISM International Centre for Mechanical Sciences book series (CISM, volume 516)


These lectures are largely based on two previous survey articles (2001), (2002), and cover a selection of open problems with some new remarks and updates. But they also give an introduction to the convexity conditions that are the objects of study of this course.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. E. Acerbi and N. Fusco. Semicontinuity problems in the calculus of variations. Arch. Rational Mech. Anal., 86:125–145, 1984.zbMATHCrossRefMathSciNetGoogle Scholar
  2. R.A. Adams and J.J.F. Fournier. Sobolev Spaces. Academic Press, Second edition, 2003.Google Scholar
  3. J.M. Ball. Convexity conditions and existence theorems in nonlinear elasticity. Arch. Rational Mech. Anal, 63:337–403, 1977.zbMATHCrossRefGoogle Scholar
  4. J.M. Ball. Strict convexity, strong ellipticity, and regularity in the calculus of variations. Proc. Camb. Phil. Soc, 87:501–513, 1980.zbMATHCrossRefGoogle Scholar
  5. J.M. Ball. Discontinuous equilibrium solutions and cavitation in nonlinear elasticity. Phil Trans. Royal Soc. London A, 306:557–611, 1982.zbMATHCrossRefGoogle Scholar
  6. J.M. Ball. Singularities and computation of minimizers for variational problems. In R. DeVore, A. Iserles, and E. Suli, editors, Foundations of Computational Mathematics. Cambridge University Press, 2001.Google Scholar
  7. J.M. Ball. Some open problems in elasticity. In Geometry. Mechanics, and Dynamics, pages 3-59. Springer, New York, 2002.Google Scholar
  8. J.M. Ball, B. Kirchheim, and J. Kristensen. Regularity of quasiconvex envelopes. Calculus of Variations and Partial Differential Equations, 11:333–359, 2000.zbMATHCrossRefMathSciNetGoogle Scholar
  9. J.M. Ball and J.E. Marsden. Quasiconvexity at the boundary, positivity of the second variation, and elastic stability. Arch. Rational Mech. Anal, 86:251–277, 1984.zbMATHCrossRefMathSciNetGoogle Scholar
  10. J.M. Ball and V.J. Mizel. One-dimensional variational problems whose minimizers do not satisfy the Euler-Lag range equations. Arch. Rational Mech. Anal, 90:325–388, 1985.zbMATHCrossRefMathSciNetGoogle Scholar
  11. J.M. Ball and F. Murat. W 1, p-quasiconvexity and variational problems for multiple integrals. J. Functional Analysis, 58:225–253, 1984.zbMATHCrossRefMathSciNetGoogle Scholar
  12. J.C. Bellido and C. Mora-Corral. Approximation of Hölder continuous homeomorphisms by piecewise affine homeomorphisms. arXiv:0806.3366vl [math.CA]Google Scholar
  13. B. Dacorogna. Quasiconvexity and relaxation of non convex variational problems. J. Fund. Anal, 46:102–118, 1982.zbMATHCrossRefMathSciNetGoogle Scholar
  14. CM. Dafermos. Hyperbolic Conservation Laws in Continuum Physics. Second Edition, volume 325 of Grundlehren der Mathematischen Wissenschaften, Springer-Verlag, Berlin, 2005.Google Scholar
  15. L.C. Evans. Quasiconvexity and partial regularity in the calculus of variations. Arch. Rational Mech. Anal, 95:227–268, 1986.zbMATHCrossRefMathSciNetGoogle Scholar
  16. G.A. Francfort and J.-J. Marigo. Revisiting brittle fracture as an energy minimization problem. J. Mech. Phys. Solids, 46:1319–1342, 1998.zbMATHCrossRefMathSciNetGoogle Scholar
  17. Y. Grabovsky and T. Mengesha. Sufficient conditions for strong local minima: the case of C1 extremals. Trans. Amer. Math. Soc, 361:1495–1541, 2009.zbMATHCrossRefMathSciNetGoogle Scholar
  18. D. Henao and C. Mora-Corral. Invertibility and weak continuity of the determinant for the modelling of cavitation and fracture in nonlinear elasticity, in preparation.Google Scholar
  19. D. Henao and C. Mora-Corral. Fracture surfaces and the regularity of inverses for BV deformations, in preparation.Google Scholar
  20. B. Kirchheim and J. Kristensen. Differentiability of convex envelopes. C. R. Acad. Sei. Paris Sér. I Math., 333:725–728, 2001.zbMATHMathSciNetGoogle Scholar
  21. J.K. Knowles and E. Sternberg. On the failure of ellipticity and the emergence of discontinuous deformation gradients in plane finite elastostatics. J. Elasticity, 8:329–379, 1978.zbMATHCrossRefMathSciNetGoogle Scholar
  22. J. Kristensen. On the non-locality of quasiconvexity. Ann. Inst. H. Poincaré, Anal. Non Linéaire, 16:1–13, 1999.zbMATHCrossRefMathSciNetGoogle Scholar
  23. J. Kristensen and G. Mingione. The singular set of Lipschitzian minima of multiple integrals. Arch. Rational Mech. Anal., 184:341–369, 2007.zbMATHCrossRefMathSciNetGoogle Scholar
  24. J. Kristensen and A. Taheri. Partial regularity of strong local minimizers in the multi-dimensional calculus of variations. Arch. Rational Mech. Anal, 170:63–89, 2003.zbMATHCrossRefMathSciNetGoogle Scholar
  25. C. Mora-Corral. Approximation by piecewise homeomorphisms of Sobolev homeomorphisms that are smooth outside a point. Houston J. Math., in press.Google Scholar
  26. C.B. Morrey. Quasi-convexity and the lower semicontinuity of multiple integrals. Pacific J. Math., 2:25–53, 1952.zbMATHMathSciNetGoogle Scholar
  27. C.B. Morrey. Multiple Integrals in the Calculus of Variations, Springer, 1966.Google Scholar
  28. S. Müller, T. Qi, and B.S. Yan. On a new class of elastic deformations not allowing for cavitation. Ann. Inst. Henri Poincaré, Analyse Nonlinéaire, 11:217–243, 1994.zbMATHGoogle Scholar
  29. J. Nečas. Example of an irregular solution to a nonlinear elliptic system with analytic coefficients and conditions for regularity. In Theory of Nonlinear Operators, pages 197–206, Berlin, 1977. Akademie-Verlag.Google Scholar
  30. T. Qin. Symmetrizing the nonlinear elastodynamic system. J. Elasticity, 50:245–252, 1998.zbMATHCrossRefMathSciNetGoogle Scholar
  31. E.N. Spadaro. Non-uniqueness of minimizers for strictly polyconvex functional. Arch. Rational Mech. Anal, 2009, in press.Google Scholar
  32. V. Šverák. Quasiconvex functions with subquadratic growth. Proc. Roy. Soc. Lond. A, 433:723–732, 1991.zbMATHCrossRefGoogle Scholar
  33. V. Sverak and X. Yan. A singular minimizer of a smooth strongly convex functional in three dimensions. Calc. Var. Partial Differential Equations, 10:213–221, 2000.zbMATHCrossRefMathSciNetGoogle Scholar
  34. C. Truesdell and W. Noll, The non-linear field theories of mechanics. In Handbuch der Physik, Vol. III/3m ed. S. Flügge, Springer, Berlin, 1965.Google Scholar

Copyright information

© CISM, Udine 2010

Authors and Affiliations

  • J. M. Ball
    • 1
  1. 1.Oxford Centre for Nonlinear PDE, Mathematical InstituteUniversity of OxfordOxfordUK

Personalised recommendations